Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Wichita, KS

May 24, 2002Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2002, 9:42 PM CDT for Chautauqua County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 9:42 PM CDT (02:42 UTC)
Expired
May 24, 2002, 10:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250242
SVRICT
KSC019-250345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 1045 PM CDT.

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ELGIN...OR ABOUT 38 MILES
  EAST OF ARKANSAS CITY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SEDAN AROUND 955 PM CDT...
  NEAR PERU AROUND 1005 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 1045 PM CDT.

LAT...LON 3713 9636 3701 9636 3701 9604 3718 9606

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:14 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 24, 3:14 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT FRI MAY 24 2002

FCST CONCERN REVOLVES AROUND PRECIP CHANCES TONIGHT.

WL KEEP FLOOD WATCH UNTIL 6 AM SAT SINCE ADDITIONAL PRECIP IS
EXPECTED.

TONIGHT: THE PRECIP NORTH OF THE FRONT TODAY WAS A RESULT OF WARM
ADVECTION AT AROUND 850MB...WHICH DECREASES GREATLY AT AROUND 00Z.
ANOTHER GOOD SHOT FOR PRECIP WILL COME TOWARD THE BEGINNING OF THIS
PERIOD ESPECIALLY FOR SOUTH CENTRAL AND SOUTHEAST PORTIONS OF CWA.
THE FINAL UPPER LEVEL WAVE WL FINALLY EJECT OUT OF COLORADO AT THE
START OF THIS PERIOD. MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS WL
BE UNDER THE RIGHT ENTRANCE REGION OF A 300MB JET. THIS IS FURTHER
SHOWN THROUGH 300MB DIVERGENCE FIELDS. AN MCS WL LIKELY BE GOING
TONIGHT ALONG AND JUST SOUTH OF THE OK-KS BORDER AND MAY SPILL FAR
ENOUGH NORTH TO AFFECT OF THE SOUTHERN COUNTIES IN THE CWA. IT IS
GOING TO BE A TOUGH CALL TO WEATHER CENTRAL KS SEES PRECIP AFTER 7
PM SINCE 850 MOISTURE WL BE FAIRLY LIMITED BY THEN. BUT THE
REMAINDER OF CWA WL HAVE ANOTHER GOOD SHOT AT SEEING PRECIP.

FWC TEMPS LOOK TOO WARM...CONSIDERING WERE ONLY IN THE 50S NOW. SO
WL FOLLOW THE COOLER MAV NUMBERS WHICH ARE ALSO IN LINE WITH ETA 2M
TEMPS.

SAT-SAT NIGHT: A FEW SHOWERS MAY LINGER OVER FAR SE KS. THIS IS
INDICATED BY SOME MINIMAL LIFT AND LOWER CONDENSATION PRESSURE
DEFICITS. THIS ACTIVITY SHOULD ONLY EXIST EARLY. BY 18Z SFC RIDGE
SHOULD BE PLANTED OVER CWA...ALLOWING FOR SOME SUNSHINE...ESPECIALLY
FOR CENTRAL KS ZONES...CLOUDS WL LINGER LONGEST OVER SE KS. HIGHS WL
ONCE AGAIN BE MORE IN LINE WITH MAV NUMBERS...WHICH ALSO AGREES WITH
PREV FCST. A WEAK WAVE MOVE OUT OF CO LATE SAT NIGHT. THIS WAVE
COUPLED WITH 850MB THETA-E ADVECTION...GENERATES PRECIP OVER DDCS
CWA. ONCE AGAIN QUITE A DISCREPANCY BETWEEN FWC AND MAV NUMBERS. WL
SPLIT THE DIFFERENCE BUT FEEL THE MAV GUIDANCE MIGHT BE CLOSER.

SUN-SUN NIGHT: LOW LEVEL WARM ADVECTION WL CONTINUE...ESPECIALLY
OVER WESTERN PORTIONS OF CWA...WHERE CLOUD COVER WL BE INCREASING
THROUGHOUT THE DAY. POP CHANCES INCREASE OVER WESTERN OK AND KS AS
NEXT SHORT WAVE PREPARES TO EJECT OUT OF CO. ALTHOUGH ETAX DOES NOT
GENERATE PRECIP OVER CWA...WL KEEP SLIGHT CHANCE POPS AS LOW LEVEL
MOISTURE INCREASES VERY QUICKLY.

EXTENDED.
MON-FRI: ANOTHER SHORTWAVE MOVES OUT OF THE COLORADO AND INTO THE
PLAINS MON-WED. THE ECMWF IS SLIGHTLY FARTHER NORTH WITH THIS
DISTURBANCE. BUT NEVERTHELESS CWA WL BE UNDER WARM ADVECTION WITH A
NUMBER OF WEAK TROUGHS MOVING THROUGH THE FLOW. WITHOUT THE PRESENCE
OF A MAJOR SHORTWAVE MOVING THROUGH...HAVE A HARD TIME INCREASING
POPS...SINCE MOST OF PRECIP WL HINGE ON WEAK FEATURES WHICH ARE
DIFFICULT TO DISCERN THIS FAR OUT. ALL MODELS REALLY PUMP-UP A
STRONG RIDGE OVER THE ROCKIES BY WEDNESDAY...PLACING CWA IN STRONG
NORTHWEST FLOW. UPPER LEVEL RIDGE SHOULD FINALLY SLIDE FAR ENOUGH
EAST BY THURSDAY NIGHT TO DECREASE CHANCES OF PRECIP.

FCSTID =7/LAWSON
ICT   45  71  53  81 /  70  10  10  10
HUT   45  72  53  81 /  70  10  10  10
EWK   45  71  53  81 /  70  10  10  10
EQA   47  72  53  81 /  70  10  10  10
WLD   48  72  56  81 /  90  10  10  10
RSL   39  72  52  84 /  40  10  10  10
GBD   43  72  52  84 /  40  10  10  10
SLN   43  72  53  81 /  50  10  10  10
MPR   45  71  53  81 /  60  10  10  10
CFV   59  73  54  80 /  90  20  10  10
CNU   53  71  53  80 /  90  20  10  10
K88   53  71  53  80 /  90  20  10  10

.ICT...
KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Local storm report, May 24, 4:11 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
411 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    ERIE                      KS   FLASH FLOOD
05/24/02   NEOSHO                         WALNUT ST. IN ERIE COVERED
                                          IN WATER 1 FOOT HIGH.

0613 AM    MOUND VALLY               KS   FLASH FLOOD
05/24/02   LEBETTE                        LAW ENFORCEMENT REPORTED
                                          SEVERAL SECONDARY ROADS
                                          CLOSED AND HWY 101 CLOSED
                                          IN SPOTS

0630 AM    EUREKA                    KS   FLASH FLOOD
05/24/02   GREENWOOD                      LAW ENFORCEMENT REPORTED
                                          WATER OVER HIGHWAY 99 NEAR
                                          SEVERY.

0632 AM    MOLINE                    KS   FLASH FLOOD
05/24/02   ELK                            LAW ENFORCEMENT REPORTED
                                          HWY 99 COVERED WITH WATER
                                          ALONG COUNTY LINE. ROAD
                                          CLOSED.

0645 AM    CEDAR VALE                KS   FLASH FLOOD
05/24/02   CHAUTAUQUA                     LAW ENFORCEMENT REPORTED
                                          COUNTY ROAD #3 SOUTH OF
                                          CEDAR VALE CLOSED DUE TO
                                          WATER OVER THE ROAD.

0700 AM    PETROLIA                  KS   FLASH FLOOD
05/24/02   ALLEN                          LAW ENFORCEMENT REPORTED
                                          MOST SECONDARY ROAD IN THE
                                          CITY OF PETROLIA
                                          UNDERWATER.

0716 AM    BUXTON                    KS   FLASH FLOOD
05/24/02   WILSON                         NUMEROUS ROADS FLOODED AND
                                          UNDERWATER.

0830 AM    1 WEST ROCK               KS   FLASH FLOOD
05/24/02   COWLEY                         WATER OVER THE ROAD.

0955 AM    PARSONS                   KS   FLASH FLOOD
05/24/02   LABETTE                        LAW ENFORCEMENT REPORTED
                                          US 400 CLOSED AND
                                          BARRICADED.

BRW
Special weather statement, May 24, 9:28 PM CDT, 14 minutes before
KSZ032-033-047>051-067-068-082-091-250244-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT FRI MAY 24 2002

SEVERE THUNDERSTORM WATCH NUMBER 327 WILL BE ALLOWED TO EXPIRE FOR
THE FOLLOWING COUNTIES IN CENTRAL KANSAS...

  LINCOLN               RUSSELL                 SALINE
  ELLSWORTH             BARTON                  MCPHERSON
  RICE

SEVERE THUNDERSTORM WATCH NUMBER 327 WILL BE ALLOWED TO EXPIRE FOR
THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS...

  HARVEY                RENO                   KINGMAN
  HARPER

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT
BUT WILL REMAIN BELOW SEVERE LIMITS.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:07 PM CDTFlash Flood WarningICTCowley5 hr
May 24, 7:12 PM CDTSevere Thunderstorm WarningICTHarper63 min
May 24, 7:25 PM CDTSevere Thunderstorm WarningICTCowley65 min
May 24, 7:31 PM CDTSevere Thunderstorm WarningICTGreenwood59 min
May 24, 7:33 PM CDTFlash Flood WarningICTChautauqua, Elk4 hr
May 24, 7:40 PM CDTFlash Flood WarningICTButler4 hr
May 24, 7:52 PM CDTFlash Flood WarningICTSedgwick4 hr
May 24, 7:52 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner68 min
May 24, 8:01 PM CDTSevere Thunderstorm WarningICTKingman59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.